Hi there I was diagnosed with MS 5 yrs ago. Last month I had a mild flare up and was put on 24 pills a day for 3 days of Predisone. I had a horrible reaction to it that started after I was done taking it. Now today I am super weak in my legs and can walk but extremely hard to do and this is what happened last month. I have really been pushing myself and not giving into my fatigue and then the flare up happened last month. Does this sound like another flare up I would hate to go back on Predisone again. Does anyone know of an Rx that helps with the weakness besides the Predisone? I am also taking Ritalin for the fatigue but it isn't helping right now.
It does sound like it's another flare. The leg weakness you describe has, for me, always signaled another flare. I'm not a doctor and can't tell you for sure what's going on, but I can give you my opinion based on my own experience with and knowledge about flares and prednisone.
I've always taken oral prednisone for at least three weeks for a flare; I start with eight 10 mg tabs a day for a week (80 mg per day), then taper down by 10 mg every three days until I've taken the last pill. It sounds like you took a much larger dose than that--240 mg a day if you took 10 mg pills--for three days and then stopped without tapering. Suddenly stopping such a high dose can really send your body out of whack and, according to my doctor, you risk adrenal shutdown without tapering off.
What's more, if you were only on prednisone for three days, that's not a long enough course of steroids for a flare anyway, regardless of the dosage, you should have been on a taper for three more weeks at the very least to keep the drug in your system. A steroid treats nerve inflammation, and this brief course you took might not have been enough to quiet it. Since it has been a month since your last flare, this could count as another flare.
Tell your neuro about the leg weakness. You might have to take steroids again. If so, ask about taking a longer burst and taper this time. I know how difficult the side effects can be while on steroids, it can be really rough. But remember that all of that is temporary. It's worth the discomfort if it will keep the flares at bay.
I hope you'll let us know what your doc has you do next.
HI Kim.....yes you were right this is another relapse my Neuro Dr said it may the same relapse that actually never went away from last month. Just an an IV of Solu Medrol hopefully with no side effects. Last month when I was on the mass dose of Predisone my skin hurt SO bad to touch for 3 days !! It was awful The nurse said this IV is in the same family as the Predisone so just to really watch for any possible side effects but actually right now I have a really bad headache not sure if it is from the IV or not? Well thanks for you info. Kim....hope you are doing well
Glad to hear you are taking Solumedrol, I assume you'll be on either a three-day or a five-day course. Some docs have patients take an oral taper after the last IV and some do not. Either way, you'll be getting a very strong dose with the IV and I hope that'll knock out the flare for you quickly. The headache could be a Solumedrol side effect. I hope you'll be feeling better soon. And good for you for getting in to see the doc and getting treatment right away. That's taking care of yourself
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.